Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 480, NWS Dodge City, KS

September 19, 1996Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 1996, 12:59 AM CDT for Pawnee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1996, 12:59 AM CDT (05:59 UTC)
Expired
Sep 19, 1996, 1:30 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 190559
SVRDDC
KSC145-190630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 AM CDT THU SEP 19 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN PAWNEE COUNTY
 
AT 1255 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES WEST NORTHWEST OF ZOOK MOVING EAST NORTHEAST
AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ZOOK                                        BY 105 AM CDT
  LARNED                                      BY 110 AM CDT
 
SEVERE THUNDERSTORMS PRODUCE WINDS GREATER 58 MILES PER HOUR...HAIL
GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A REINFORCED
BUILDING.

BELL/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:56 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 3:56 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED SEP 18 1996

...SHORT TERM...
MAIN FCST PRBLM ERLY ON IS CHCS FOR HEAVY RAIN IN AREA TNGT.  WILL CONT
THE FLASH FLOOD WATCH FOR TONIGHT.  MAIN REASON FOR THIS IS THAT NRLY
ALL OF CWA RECIEVED FAIRLY DECENT RAFL AMTS LAST NIGHT (WIDESPREAD 1-2
INCH AMTS WITH LOCALLY HEAVIER).  GROUND IS FAIRLY SATURATED SO IT
WON'T TAKE MUCH ADDLN RAFL. FLY IN OINTMENT IS CNVTN FIRING OVR NRN TX
MAY LIMIT BETTER MOIST INFLOW INTO AREA.  STILL WITH FRLY MOIST AIRMSS
IN PLACE AND DESTBLZN DUE TO INC SUNSHINE OVR SWRN PTN CWA SHOULD SEE
TSTMS FIRE AND PROPAGATE NORTHEAST ACRSS AREA.  AS UPPER SYS MOVES OUT
TNGT SHOULD SEE LOW AND ASSOCD CLD FNT MAKING HEADWAY INTO WRN PTNS CWA
LATER TNGT.

...LONGER TERM...
MODELS ALL CONT TO SHOW TREND OF MOVING UPPER LEVEL SYS OUT TO THE
EAST.  MRNG UA ANLYS WAS SHOWED 40M HGT FALLS EAST OF UPPER LOW. WITH
SIG JET MAX ROTATING OUT THRU BOTTOM OF UPPER LOW THIS SEEMS REASONBL.
ON THURSDAY AREA COMES UNDER CYCLONIC FLOW ALOFT AND GOOD CAA ALOFT SO
WILL MNTN LINGERING POSTFNTL CLDS AND POSS OF SHWR/TSTM.  BEST CHCS TO
BE OVER NERN PTNS CWA CLOSEST TO UPPER LOW.

WENT WITH A MIX OF FAXN/FWC GDNC TMPS BUT LEANED TWRD WRMR FWC.

DDC 059/073 052/081 050 730
GCK 057/072 048/082 049 730
EHA 056/071 050/081 050 620
LBL 058/073 050/082 051 730
HYS 060/070 050/079 049 730
P28 062/074 054/082 053 730

GERARD

In the hours before

Local storm report, Sep 19, 12:47 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1243 AM CDT THU SEP 19 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    9 SE SYRACUSE             KS   80 MPH WIND GUST
09/18/96   HAMILTON

0857 PM    KISMET                    KS   1.00 INCH HAIL
09/18/96   SEWARD

0905 PM    KENDALL                   KS   70 MPH WIND GUST
09/18/96   HAMILTON

0910 PM    17 SW LAKIN               KS   0.75 INCH HAIL
09/18/96   KEARNY

0910 PM    15 SW JOHNSON             KS   0.75 INCH HAIL
09/18/96   STANTON

1004 PM    MOSCOW                    KS   0.75 INCH HAIL
09/18/96   STEVENS                        60 MPH WIND GUST

1005 PM    13 SE ULYSSES             KS   0.75 INCH HAIL
09/18/96   GRANT

1013 PM    2 NE RYUS                 KS   0.75 INCH HAIL
09/18/96   GRANT

1025 PM    2 W SUBLETTE              KS   0.75 INCH HAIL
09/18/96   HASKELL

1025 PM    SUBLETTE                  KS   0.75 INCH HAIL
09/18/96   HASKELL

1040 PM    1 S TICE                  KS   1.00 INCH HAIL
09/18/96   HASKELL                        60 MPH WIND GUST

1058 PM    LIBERAL                   KS   0.88 INCH HAIL
09/18/96   SEWARD

1105 PM    4 SSW KALVESTA            KS   0.75 INCH HAIL
09/18/96   FINNEY

1130 PM    6 N MEADE                 KS   0.75 INCH HAIL
09/18/96   MEADE

1143 PM    DODGE CITY                KS   0.75 INCH HAIL
09/18/96  Z FORD

PARKIN/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:26 PM CDTTornado WarningDDCSeward29 min
Sep 18, 8:51 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton54 min
Sep 18, 8:56 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningDDCSeward33 min
Sep 18, 9:05 PM CDTTornado WarningDDCSeward35 min
Sep 18, 9:30 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell60 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Sep 18, 10:00 PM CDTSevere Thunderstorm WarningDDCStevens35 min
Sep 18, 10:14 PM CDTSevere Thunderstorm WarningDDCSeward61 min
Sep 18, 10:31 PM CDTSevere Thunderstorm WarningDDCHaskell34 min
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningDDCGray64 min
Sep 18, 11:19 PM CDTSevere Thunderstorm WarningDDCMeade51 min
Sep 18, 11:40 PM CDTSevere Thunderstorm WarningDDCFord35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.